Alert archive / North Carolina / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 101, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Sep 27, 2024, 11:03 AM EDT for Brunswick County, Columbus County, North Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 27, 2024, 11:03 AM EDT (15:03 UTC)
- Expired
- Sep 27, 2024, 11:30 AM EDT
- In force
- 27 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Brunswick County, NC, Columbus County, NC
The radar
The Wilmington radar (KLTX), 9 km from the middle of the area, began a volume at 15:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 27, 8:02 AM EDT | Tornado Watch | SPC | 12 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 3.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 289 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 730 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 241 m²/s²
- 0-3 km storm-relative helicity
- 275 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 8.1
The text
As transmitted.
847
WUUS52 KILM 271503
SVRILM
NCC019-047-271530-
/O.NEW.KILM.SV.W.0101.240927T1503Z-240927T1530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
1103 AM EDT Fri Sep 27 2024
The National Weather Service in Wilmington has issued a
* Severe Thunderstorm Warning for...
Central Brunswick County in southeastern North Carolina...
East central Columbus County in southeastern North Carolina...
* Until 1130 AM EDT.
* At 1102 AM EDT, a severe thunderstorm was located over Shallotte,
moving north at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect wind damage to trees and power lines.
* This severe thunderstorm will be near...
Supply around 1110 AM EDT.
Honey Island around 1115 AM EDT.
Other locations impacted by this severe thunderstorm include Sandy
Creek and Brunswick Novant Medical Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Wilmington at 1-800-697-3901.
A Tornado Watch remains in effect until 600 PM EDT for southeastern
North Carolina.
&&
LAT...LON 3391 7829 3391 7834 3390 7836 3390 7839
3389 7843 3430 7844 3429 7815
TIME...MOT...LOC 1502Z 189DEG 46KT 3395 7835
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ABW2 follow-up statements
653 WWUS52 KILM 271520 SVSILM Severe Weather Statement National Weather Service Wilmington NC 1120 AM EDT Fri Sep 27 2024 NCC019-047-271530- /O.CON.KILM.SV.W.0101.000000T0000Z-240927T1530Z/ Brunswick NC-Columbus NC- 1120 AM EDT Fri Sep 27 2024 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM EDT FOR CENTRAL BRUNSWICK AND EAST CENTRAL COLUMBUS COUNTIES... At 1120 AM EDT, a severe thunderstorm was located over Honey Island, or 12 miles north of Shallotte, moving north at 40 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect wind damage to trees and power lines. This severe storm will be near... Honey Island around 1125 AM EDT. Other locations impacted by this severe thunderstorm include Sandy Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Tornado Watch remains in effect until 600 PM EDT for southeastern North Carolina. Remain alert for a possible tornado! Tornadoes can develop quickly from severe thunderstorms. If you spot a tornado go at once into the basement or small central room in a sturdy structure. For your protection move to an interior room on the lowest floor of a building. Please send your reports of hail and/or wind damage, including trees or large limbs downed, by calling the National Weather Service office in Wilmington at 1-800-697-3901. && LAT...LON 3410 7826 3410 7839 3430 7844 3429 7815 TIME...MOT...LOC 1520Z 186DEG 37KT 3415 7834 TORNADO...POSSIBLE HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ ABW
048 WWUS52 KILM 271524 SVSILM Severe Weather Statement National Weather Service Wilmington NC 1124 AM EDT Fri Sep 27 2024 NCC019-047-271534- /O.EXP.KILM.SV.W.0101.000000T0000Z-240927T1530Z/ Brunswick NC-Columbus NC- 1124 AM EDT Fri Sep 27 2024 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BRUNSWICK AND EAST CENTRAL COLUMBUS COUNTIES WILL EXPIRE AT 1130 AM EDT... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning will be allowed to expire. A Tornado Watch remains in effect until 600 PM EDT for southeastern North Carolina. Please send your reports of hail and/or wind damage, including trees or large limbs downed, by calling the National Weather Service office in Wilmington at 1-800-697-3901. && LAT...LON 3410 7826 3410 7839 3430 7844 3429 7815 TIME...MOT...LOC 1524Z 189DEG 46KT 3418 7833 $$ III
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 9:41 AM EDT, 1 hour 22 minutes earlier.
Area forecast discussion, Sep 27, 9:41 AM EDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
941 AM EDT Fri Sep 27 2024
.SYNOPSIS...
The center of now Hurricane Helene passes west of the area
today, with a threat for moderate to heavy rain, gusty winds,
and isolated tornadoes over the local area. Cool and dry high
pressure returns this weekend into next week.
&&
.UPDATE...
Active tornado warnings in portions of across the forecast area.
Will make a few modifications for the area behind the band of
convection that is swinging across the forecast area.
&&
.NEAR TERM /THROUGH TONIGHT/...
Helene is currently over southern GA and continues to race off
to the north. As the storm approaches the southern Appalachians,
a feeder band of convection will develop along the Gulf Stream
and gradually mature in a increasingly unstable environment. Dry
air advection aloft, currently being wrapped into the southern
edge of the system over the FL panhandle, will lead to better
lapse rates aloft and deeper convection along the established
band. This period between 10Z and 17Z will see the greatest
threat of tornadoes.
Storm structure over portions of coastal SC and coastal GA have
been very impressive overnight, although isolated after
midnight. HREF ensembles continue to indicate that the
environment will continue to be conducive for tornadic
development as low level wind fields strengthen over coastal
NC/SC. Ensemble updraft helicity tracks show the best potential
will peak across the Cape Fear region with the final band of
convection by mid and late morning. This coincides with
increased convective potential as flow becomes more elongated
along the Gulf Stream and peeks of sunshine assist with further
destabilization.
Dry air will quickly engulf the area after noon from south to
north with clearing skies. Boundary layer mixing and strong
wind fields in the low levels will promote gusts up to 45 mph
this afternoon for both inland and coastal areas. The best
chance of this occurring will be late morning to early afternoon
across the Pee Dee region and early to mid afternoon in
southeastern NC.
Winds quickly abate during the late afternoon and early evening
with a decoupling boundary layer. Expect partly cloudy
(possibility of a few mid level clouds) to mostly clear skies
and dry conditions overnight. Mid 60s expected inland and lower
70s likely along the Grand Strand and southeastern NC as light
onshore flow continues.
&&
.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
Expect a return to dry weather Saturday as the remnants of
Helene weaken and pass off to the NW. Despite an upr-level
closed low being located west of the area, maintaining a rain-
free forecast as an expansive dry slow is wrapped around the SE
side of the low. This also allows for a sunny sky, with temps
reaching the mid 80s. Low temps Saturday night in the mid 60s
to lwr 70s under a slight increase in cloud cover.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Fairly quiet weather for the long term period. Main synoptic
item of note is the aforementioned closed low finally opening up
to a trough and shifting east through the local area then
offshore. Slightly increasing deep-layer moisture will allow for
isolated showers and thunderstorms Sunday through Tuesday, but
in general rain chances remain rather low. Dry weather mid to
late week as weak sfc high pressure builds in from the west.
Temps close to climatological norms this period with highs in
the low/mid 80s and lows in the 60s to lwr 70s.
&&
.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
Band of convection pivoting across the area this morning will
become oriented south to north over the next couple of hours.
Heavy rain and strong winds are likely with this convection and
some severe weather may also be observed at the terminals. LLWS
also included, primarily for the convective band.
Deeper mixing will produce wind gusts up to 45 knots across the
area as the strong wind fields remain late this morning and
through the afternoon. Gradual improvement is expected after the
line of convection pushes north of the region. Winds drop to
around 10 knots this evening as mixing ceases. VFR and drying
overnight.
Extended Outlook... VFR should return through the weekend under
high pressure.
&&
.MARINE...
Through Tonight...Hazardous marine conditions will continue
today as strong winds, waterspouts, and high seas persist.
Waterspouts associated with a band of convection will move south
to north across the area beginning around sunrise and continue
through the early afternoon. Convection should come to an end
thereafter with drier air moving into the area. Gusts will
gradually improve overnight with elevated seas will slowly
improve as well. Small Craft Advisory conditions will likely
continue through Saturday morning and an advisory will replace
the Tropical Storm Warning in SC waters.
Saturday through Tuesday...Improving marine conditions through
the day Saturday as the remnants of Helene weaken and push off
to the NW. Maintained the SCA until noon Saturday as seas will
take some time to drop below 6 ft. Thereafter through next week,
expect mainly benign marine conditions with sustained winds no
higher than 10-15 kt and seas 2-4 ft.
&&
.TIDES/COASTAL FLOODING...
Minor coastal flooding remains a threat this afternoon as
onshore winds continue. Flooding along the Lower Cape Fear River
will impact both sides of the river during the afternoon high
tides today. Normal water levels should return this weekend.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
NC...High Risk for Rip Currents until 8 PM EDT this evening for NCZ106-
108-110.
High Surf Advisory until midnight EDT tonight for NCZ106-108-
110.
Coastal Flood Advisory from 4 PM this afternoon to 9 PM EDT
this evening for NCZ107.
SC...Tropical Storm Warning for SCZ017-023-024-032-033-039-054>056-
058-059.
High Risk for Rip Currents until 8 PM EDT this evening for SCZ054-
056.
High Surf Advisory until midnight EDT tonight for SCZ054-056.
MARINE...Small Craft Advisory until noon EDT Saturday for AMZ250-252.
Tropical Storm Warning for AMZ254-256.
&&
SYNOPSIS...ILM
UPDATE...RH
NEAR TERM...21
SHORT TERM...MAS
LONG TERM...MAS
AVIATION...21
MARINE...MAS/21
TIDES/COASTAL FLOODING...Hazardous weather outlook, Sep 27, 10:52 AM EDT, 11 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 1052 AM EDT Fri Sep 27 2024 SCZ017-023-024-032-033-039-281500- Marlboro-Darlington-Dillon-Florence-Marion-Williamsburg- 1052 AM EDT Fri Sep 27 2024 ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ254-256-SCZ055-058-059-281500- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm-Inland Georgetown-Central Horry-Northern Horry- 1052 AM EDT Fri Sep 27 2024 ...TORNADO WATCH 688 IN EFFECT UNTIL 6 PM EDT THIS EVENING... ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for the adjacent Coastal Waters and northeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ054-056-281500- Coastal Horry-Coastal Georgetown- 1052 AM EDT Fri Sep 27 2024 ...HIGH SURF ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... ...TORNADO WATCH 688 IN EFFECT UNTIL 6 PM EDT THIS EVENING... ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. High Surf Advisory. Tornado Watch. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. Minor coastal flooding possible with this afternoon's high tide. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-281500- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- 1052 AM EDT Fri Sep 27 2024 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT SATURDAY... ...TORNADO WATCH 688 IN EFFECT UNTIL 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Tornado Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-109-281500- Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick- 1052 AM EDT Fri Sep 27 2024 ...TORNADO WATCH 688 IN EFFECT UNTIL 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-110-281500- Coastal Pender-Coastal New Hanover-Coastal Brunswick- 1052 AM EDT Fri Sep 27 2024 ...HIGH SURF ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... ...TORNADO WATCH 688 IN EFFECT UNTIL 6 PM EDT THIS EVENING... ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. High Surf Advisory. Tornado Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Minor coastal flooding possible with this afternoon's high tide. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ107-281500- Inland New Hanover- 1052 AM EDT Fri Sep 27 2024 ...TORNADO WATCH 688 IN EFFECT UNTIL 6 PM EDT THIS EVENING... ...COASTAL FLOOD ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Minor coastal flooding is possible with successive high tides through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 8:08 PM EDT | Rip Current Statement | ILM | Brunswick, New Hanover, Pender | 48 hr |
| Sep 26, 10:32 PM EDT | Coastal Flood Advisory | ILM | Brunswick, New Hanover | 11 hr |
| Sep 27, 5:57 AM EDT | Special Marine Warning | ILM | 2 hr | |
| Sep 27, 7:59 AM EDT | Special Marine Warning | ILM | 2 hr | |
| Sep 27, 8:56 AM EDT | Tornado Warning | ILM | Robeson | 34 min |
| Sep 27, 9:07 AM EDT | Coastal Flood Advisory | ILM | Brunswick, New Hanover, Pender | 12 hr |
| Sep 27, 9:13 AM EDT | Tornado Warning | ILM | Brunswick | 32 min |
| Sep 27, 9:37 AM EDT | Tornado Warning | ILM | Columbus | 23 min |
| Sep 27, 9:41 AM EDT | Tornado Warning | ILM | Brunswick | 34 min |
| Sep 27, 10:07 AM EDT | Special Marine Warning | ILM | 113 min | |
| Sep 27, 10:18 AM EDT | Severe Thunderstorm Warning | ILM | Bladen, Brunswick, Columbus, Robeson | 57 min |
| Sep 27, 11:10 AM EDT | Tornado Warning | ILM | Bladen | 20 min |
| Sep 27, 11:45 AM EDT | Areal Flood Advisory | ILM | Bladen, Columbus | 3 hr |
| Sep 27, 11:52 AM EDT | Severe Thunderstorm Warning | ILM | Brunswick, New Hanover | 38 min |
| Sep 27, 11:54 AM EDT | Special Marine Warning | ILM | 51 min | |
| Sep 27, 12:45 PM EDT | Special Marine Warning | ILM | 60 min | |
| Sep 27, 2:45 PM EDT | River Flood Warning | ILM | Robeson | 29 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.